Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Raleigh, NC

April 30, 2012Forsyth County, North Carolina

NWS Raleigh, NC issued this special weather statement at Apr 30, 2012, 10:32 PM EDT for Forsyth County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2012, 10:32 PM EDT (02:32 UTC)
Expired
Apr 30, 2012, 11:30 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WWUS82 KRAH 010232
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1032 PM EDT MON APR 30 2012

NCZ021-010330-
FORSYTH-
1032 PM EDT MON APR 30 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN FORSYTH COUNTY 
THROUGH 1130 PM EDT...

AT 1030 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 18
MILES WEST OF DONNAHA...OR ABOUT 13 MILES WEST OF EAST BEND...MOVING
EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DONNAHA...RURAL 
HALL... BELEWS CREEK... AND STANLEYVILLE.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3626 8046 3626 8045 3626 8004 3619 8004
      3614 8042 3614 8044 3615 8045 3621 8045
      3622 8044 3624 8046
TIME...MOT...LOC 0230Z 257DEG 24KT 3625 8071

$$

77

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 30, 10:01 PM EDT, 31 minutes earlier.

Area forecast discussion, Apr 30, 10:01 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1001 PM EDT MON APR 30 2012

.SYNOPSIS...
AN AREA OF HIGH PRESSURE OFFSHORE WILL MAINTAIN A MOIST SOUTHERLY
FLOW ACROSS CENTRAL NC THROUGH THURSDAY. AN AREA OF HIGH PRESSURE
WILL STRENGTHEN ALOFT...CAUSING SUMMER-LIKE CONDITIONS WEDNESDAY AND
THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
AS OF 1001 PM...

A MOIST AND SLIGHTLY UNSTABLE AIR MASS COUPLED WITH A MID LEVEL
VORTICITY AXIS LIFTING E-NE FROM NE TN INTO VA WILL BRING A THREAT
FOR SHOWERS AND ISOLATED T-STORMS TO THE NW PIEDMONT THROUGH THE
OVERNIGHT HOURS. AIR MASS SUFFICIENTLY MOIST AS EVIDENT BY 850MB
DEWPOINTS 13-14 DEGREE C. BELIEVE THREAT FOR SHOWERS AND T-STORMS
WILL BE GREATER W-NW OF THE TRIAD AS 850MB ANALYSIS DEPICT DIVERGENT
FLOW OVER THE NW PIEDMONT. THIS SUGGEST THAT SHOWERS AND T-STORMS
OVER THE CENTRAL AND NORTHERN MOUNTAINS SHOULD WEAKEN/DIMINISH AS
THEY ADVANCE TOWARD THE WESTERN PIEDMONT. PLAN TO MAINTAIN A SOLID
CHANCE POPS IN THE TRIAD VICINITY THROUGH 2 AM THEN LOWER TO SMALL
CHANCE THROUGH THE OVERNIGHT. MAY SEE A SLIGHT THREAT FOR A SHOWER
NORTH OF RDU OVERNIGHT AS VORT AXIS LIFTS ENE ACROSS VA.

A STEADY SLY SURFACE WIND AND INCREASING CLOUDINESS SHOULD RESULT IN
A MILD CONDITIONS. EVENING TEMPS RUNNING A COUPLE OF DEGREES WARMER
THAN EARLIER FORECAST. SINCE CLOUDS EXPECTED TO THICKEN AND WIND
PERSIST...HAVE RAISED MIN TEMPS A DEGREE OR TWO FROM EARLIER
FORECAST. MIN TEMPS MOSTLY IN THE MID 60S. -WSS

LOW LEVEL THICKNESSES RISE MINIMALLY FOR TUESDAY BUT LOW CLOUDINESS
OF THE MORNING IS NOT FORECAST TO PERSIST LONG AFTER SUNRISE. WITH
THE WARM FRONT TO THE NORTH AND WEST SOUTHWEST WINDS... AFTERNOON
TEMPERATURES IN THE MID 80S... WITH A FEW UPPER 80S ARE FORECAST.
MODELS ARE FORECASTING ADDITIONAL SHORT WAVES TO RIDE OVER THE
FLATTENING UPPER LEVEL RIDGE TUESDAY. SLIGHT CHANCES FOR AFTERNOON
THUNDERSTORMS IN THE SOUTH MAY BE OVERDONE IF THE SHORT WAVES REMAIN
TO THE NORTH. THIRTY TO FORTY PERCENT CHANCES ACROSS THE NORTH. MID
LEVEL WINDS INCREASE OVER MONDAY... WITH CAPE PERHAPS ABOVE 1500.
WITH LOW LEVEL DYNAMICS OTHER THAN HEATING LARGELY ABSENT... NOT
ENOUGH CONFIDENCE TO MENTION A SEVERE THREAT IN THE WEATHER OUTLOOK.

DEPENDING ON SHORT WAVE TIMING... CONVECTION COULD PERSIST WELL INTO
THE NIGHT TUESDAY NIGHT. INDICATIONS OF STRATUS DEVELOPMENT ARE MUCH
LESS CLEAR FOR TUESDAY NIGHT WITH LOW LEVEL DRY AIR PERHAPS
PREVENTING DEVELOPMENT OR AT LEAST DELAYING IT TO DAWN. LOW
TEMPERATURES WILL CONTINUE MILD AT THE LOW TO MID 60S. -99

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 305 PM MONDAY...

WITH HIGH PRESSURE AT THE SURFACE AND ALOFT CHANCES FOR CONVECTION
ARE LIMITED ALTHOUGH THE GFS IS DEPICTING SURFACE BASED CAPE VALUES
AROUND 3000 J/KG...SHEAR AND OTHER FORCING PARAMETERS ARE MARGINAL.
GIVEN THE INSTABILITY WITH TEMPS IN THE UPPER 80S AND DEWPOINTS IN
THE LOW TO MID 60S HAVE INCLUDED A SLIGHT CHANCE FOR THUNDER ACROSS
THE AREA WEDNESDAY AFT/EVE. ANY PRECIP/STORMS THAT DEVELOP SHOULD
DIMINISH SHORTLY AFTER SUNSET. WINDS WILL BE LIGHT...5-7 KTS THROUGH
WEDNESDAY NIGHT. TEMPS WEDNESDAY NIGHT IN THE LOW 60S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 305 PM MONDAY...

THURSDAY THROUGH FRIDAY NIGHT: THE WARM MOIST SOUTHERLY FLOW WILL
PERSIST AS HIGH PRESSURE REMAINS OVER THE AREA THROUGH FRIDAY BEFORE
THE NEXT SYSTEM SLOWLY PUSHES IT SOUTH AND EAST. ALTHOUGH AFTERNOON
SHOWERS AND/OR STORMS CANNOT BE COMPLETELY RULED OUT...HIGH PRESSURE
SHOULD KEEP CONVECTION AT BAY THROUGH FRIDAY NIGHT AND INTO EARLY
SATURDAY. HIGH PRESSURE OVERHEAD WILL YIELD ABOVE NORMAL TEMPS...IN
THE UPPER 80S TO NEAR 90 ON THURSDAY AND FRIDAY. LOWS THURSDAY AND
FRIDAY NIGHTS IN THE LOW TO MID 60S.

SATURDAY THROUGH MONDAY: THE TREND OF SLIGHT CHANCES FOR AFT/EVE
CONVECTION WITH DRY PERIODS OVERNIGHT AND INTO THE MORNING HOURS
WILL CONTINUE THROUGH THE END OF THE PERIOD. A FRONTAL PASSAGE IS
EXPECTED TO BRING CHANCES FOR PRECIP AT THE END OF THE PERIOD...
HOWEVER TIMING OF THIS FEATURE IS STILL UNCERTAIN AS THE 00Z ECMWF
AND THE 12Z GFS DIFFER SIGNIFICANTLY...WITH THE GFS BEING THE FASTER
SOLUTION AND DEPICTING THE STRONGER LOW OFF THE NE ATLANTIC COAST.
TEMPS AND PRECIP CHANCES THROUGH THE WEEKEND AND INTO MONDAY WILL
DEPEND ON THE TIMING OF THE FRONT...AND ARE SUBJECT TO CHANGE. FOR
NOW HAVE HIGHS SATURDAY AND SUNDAY IN THE MID TO UPPER 80S WITH
OVERNIGHT LOWS IN THE LOW TO MID 60S. HAVE HIGHS ON MONDAY IN THE
UPPER 70S ACROSS THE NE AND THE UPPER 80S ACROSS THE SW AND SLIGHT
CHANCE FOR THUNDERSTORMS MONDAY AFT/EVE.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 805 PM MONDAY...

IN THE NEAR TERM...SCATTERED CONVECTION OVER THE MOUNTAINS AND
FOOTHILLS WILL DRIFT EAST THIS EVENING. A FEW OF THESE SHOWERS AND
ISOLATED T-STORMS MAY AFFECT THE TRIAD TERMINALS (KINT AND KGSO)
THROUGH 11 PM...CAUSING BRIEF INSTANCES OF MVFR CEILING/VISIBILITY.
AWAY FROM THE SHOWERS...EXPECT MAINLY VFR CONDITIONS THROUGH
MIDNIGHT.

OTHERWISE...AN AREA OF HIGH PRESSURE OFFSHORE WILL MAINTAIN A SLY
FLOW OVER CENTRAL NC THROUGH TUESDAY NIGHT. THIS FLOW WILL CONTINUE
TO PULL MOISTURE OFF THE ATLANTIC...RESULTING IN MOIST AIR MASS IN
THE LOWER LEVELS OF THE ATMOSPHERE. THIS WILL LEAD TO THE
DEVELOPMENT OF STRATUS DURING THE OVERNIGHT INTO THE MORNING HOURS
OF TUESDAY. MOST LOCALES CAN EXPECT CEILINGS 600-1200 FT WITH A FEW
SPOTS REPORTING LIFR CEILINGS. THE LOW STRATUS SHOULD BEGIN SHORTLY
AFTER MIDNIGHT AND LAST UNTIL 9-10 AM.

AN AREA OF LOW PRESSURE ALOFT WILL SCOOT WEST ACROSS WV-VA LATE
TUESDAY AND TUESDAY EVENING. THIS FEATURE WILL LIKELY TRIGGER
SHOWERS AN A FEW T-STORMS ACROSS SOUTHERN VA TUESDAY AFTERNOON. A
FEW OF THESE SHOWERS AND STORMS WILL LIKELY DRIFT INTO NORTHERN NC
LATE IN THE DAY...BRING A THREAT FOR SHOWERS AND T-STORMS TO
KRDU...KGSO AND KINT AFTER 4 PM. THE SCATTERED CONVECTION MY
THREATEN THE TERMINALS ACROSS CENTRAL NC WELL INTO TUESDAY NIGHT.

ANY CONVECTION THAT OCCURS WED-THU WILL BE ISOLATED AS AN AREA OF
HIGH PRESSURE WILL STRENGTHEN OVERHEAD. AREAS OF STRATUS AND/OR
MVFR FOG WILL BE PROBABLE EACH MORNING.

MAINLY VFR CONDITIONS ANTICIPATED FOR FRIDAY-SATURDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS/99
SHORT TERM...KC
LONG TERM...KC
AVIATION...WSS
Hazardous weather outlook, Apr 30, 2:41 PM EDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
241 PM EDT MON APR 30 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-011845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
241 PM EDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 30, 10:32 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1032 PM EDT MON APR 30 2012

NCZ021-010330-
FORSYTH-
1032 PM EDT MON APR 30 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN FORSYTH COUNTY
THROUGH 1130 PM EDT...

AT 1030 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 18
MILES WEST OF DONNAHA...OR ABOUT 13 MILES WEST OF EAST BEND...MOVING
EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DONNAHA...RURAL
HALL... BELEWS CREEK... AND STANLEYVILLE.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3626 8046 3626 8045 3626 8004 3619 8004
      3614 8042 3614 8044 3615 8045 3621 8045
      3622 8044 3624 8046
TIME...MOT...LOC 0230Z 257DEG 24KT 3625 8071

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:50 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford35 min
May 1, 4:10 PM EDTSevere Thunderstorm WarningRAHGranville, Person, Vance, Warren80 min
May 1, 4:52 PM EDTSpecial Weather StatementRAHForsyth38 min
May 1, 5:10 PM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph80 min
May 1, 5:17 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren58 min
May 1, 5:32 PM EDTSpecial Weather StatementRAHFranklin, Vance58 min
May 1, 5:37 PM EDTSpecial Weather StatementRAHDurham53 min
May 1, 5:46 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange, Person, Wake44 min
May 1, 6:14 PM EDTTornado WarningRAHDurham, Granville, Orange, Wake31 min
May 1, 6:21 PM EDTSpecial Weather StatementRAHEdgecombe54 min
May 1, 6:43 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake36 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.